Heart Attack from Steroids
It’s not every day that a 27 year old healthy male suffers a heart attack. But a recent case study published in the American Journal of Emergency Medicine describes a case in which a young man has such an issue . Before I explain what happened let me preface this by saying this is not intended to scare prohormone or anabolic androgenic steroid users. Hopefully you are an avid reader of this site who understands I value the education, and intelligent use of these ergogenics. And if you are not a regular reader, please know that I simply use case studies such as this one so that we can hopefully learn what NOT to do.
In this particular case a 27 year old man visited the Akron Emergency Medical Center with complaints of chest pain that was radiating down his left arm (a common sign of a heart attack). Apparently shortly after ju jitsu practice the young man collapsed, and began sweating excessively. He had no family history of heart disease or no known pre-existing health conditions. He did admit to steroid use just 3 days prior (although no specifics were described). They completed an electrocardiogram, which showed an ST elevation (an abnormal ECG reading commonly symptomatic of a heart attack). They took blood and found the following:
- Elevated creatine kinase 408 U/L (normal range is 52 to 336 U/L)
- Elevated troponin .14 ng/mL (normal range is less than .01 ng/mL)
They responded by giving him 325 mg’s of aspirin, and .4 mg’s of sublingual nitroglycerin, which helps relax blood vessels so that blood and oxygen can be delivered to the heart. Unfortunately his chest pain only got worse, so they gave him 4000 units of IV heparin and 600 mg’s of plavix, which are both blood thinners. They continued to stick a catheter into his heart to identify plaque build up in his arteries. They found significant narrowing and a blood clot in his anterior descending artery (watch this video to see where this artery enters the heart). Both are simply indicators of coronary heart disease.
Perhaps most alarming was his homocysteine level of 45.2 umol/L, which is about 3.2 times higher than the high end range of normal homocysteine levels. High homocysteine levels are associated with hardening and narrowing of blood vessels, and clotting. They monitored the young man for 3 additional days and gave him various vitamin B supplements, which are known to reduce homocysteine levels . In this case he the young man’s life was saved.
What can we learn?
This is one of those case studies that quite simply highlights one of the dangers of anabolic steroid use. We don’t know for sure how excessive (if at all) this young man’s use was, or if there were other hereditary factors involved, but this could happen to just about anyone who doesn’t properly monitor their health. Based on the coronary heart disease, which can take some time to develop, it suggests he had been using steroids for a significant period of time. One more reason to cycle steroids, and if not, have your homocysteine levels monitored by a physician. Or you can even have them tested privately by an online service (PrivateMDLabs for example).
Again in closing, use this as educational information. With intelligent use, a heart attack from steroids is extremely rare. Stay safe.